Alert archive / Mississippi / River Flood Warnings in 2018

River Flood Warning 24, NWS Jackson, MS

February 24, 2018Neshoba County, Mississippi

NWS Jackson, MS issued this river flood warning at Feb 24, 2018, 8:17 AM CST for Neshoba County, Mississippi. It took effect at Feb 28, 2018, 6:00 AM CST. It was in force for 53 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2018, 8:17 AM CST (14:17 UTC)
In effect from
Feb 28, 2018, 6:00 AM CST
Expired
Mar 2, 2018, 10:51 AM CST
In force
53 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

County Neshoba County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 97 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pearl River near Philadelphia/at Burnside (PLAM6). The gauge peaked at 12.97 ft at Mar 1, 2018, 12:00 PM CST.

actionminormoderate101502/2402/2502/2602/2702/2803/0103/0203/03
Action stage
12 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02481880, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Feb 24, 5:30 AM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 24, 5:30 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
530 AM CST Sat Feb 24 2018

...AN ACTIVE WEATHER PATTERN WITH SEVERE WEATHER AND HEAVY
RAINFALL POTENTIAL WILL CONTINUE FROM THE WEEKEND INTO NEXT WEEK...

.DISCUSSION...

Today through tonight:

The strong southeast CONUS ridge pattern, responsible for recent
record-breaking warmth and anomalous moisture over the ArkLaMiss
region, will slowly break down over the next few days as stronger
westerlies send in a few shortwave troughs and intrusions of drier
continental air. Of greatest significance, the increasingly
dynamic pattern will raise the threat for severe weather and
maintain a threat for additional flooding.

After what will be a very warm and windy Saturday with mostly
disorganized and mainly afternoon shower development, the large
majority of guidance continue to indicate a QLCS moving across the
forecast area from late this evening through early Sunday morning,
and confidence in timing remains strong. Favorable 0-3km shear
vectors and QLCS orientation support the potential for mesovortex
generation and damaging wind gusts/tornadoes mainly in the upper
Delta region. From that point, as you go south and east and
farther in time, the mesovortex and severe potential begins to
wane, but with strong deep layer shear maintaining storm
organization, it is reasonable to expect a marginal damaging wind
threat to continue well east across the forecast area overnight.
Per coordination with SPC on the 12z outlook, there will not be
much change to yesterday's HWO graphic.

In terms of additional heavy rainfall and flash flood potential
for tonight, although deep layer moisture and warm cloud depths
will begin to return to more typical values for February
resulting in less efficient rainfall, the greater risk for deep
convection will still help to maintain a flash flood threat,
especially over the Delta region where current FLASH soil
moisture values are running > 60% after the recent heavy rainfall.
The saving factor for a more significant FF threat will be the
progressive nature of the more intense rainfall rates. Will keep
the HWO flooding graphic about the same for tonight while
separating it from the next round of potentially heavy rainfall
expected Sunday/Sunday night. /EC/

Sunday through Friday:

By early Sunday most of the convection will be exiting the region in
the southeast in the wake of the QLCS. The associated cold front
will get hung up around our southeast counties during the day.
Another disturbance will cross the region which will rebuild the
rain coverage across the forecast area during the afternoon into
Sunday night. Given recent rainfall, this could complicate any
flooding issues as soils remain saturated from recent rains and the
QLCS expected to move through tonight. With precipitable water
from 1.5 to 1.7 inches, could see some more heavy rain issues on
saturated soils. but there is some uncertainty in recovery of the
overturned post-frontal airmass with drier, more stable low
levels limiting warm cloud depth and precip efficiency for much of
Sunday. Having said that, expect by Sunday night that strong warm
advection will overwhelm the stable layer and promote a
moist/convectively unstable airmass that could support heavier
downpours. For now, WPC has a slight risk of excessive rainfall
for central portions of the forecast area Sunday into Sunday
night, and the HWO will reflect this.

This disturbance should finally push the front and rains through
the region by early Monday. We will get to a brief dry period
through early Tuesday morning. A warm front will surge into the
region by Tuesday afternoon bringing more rain chances to mainly
the western areas. Meanwhile a strong storm system will be
approaching from the southwest US on Tuesday night. Rain chances
will spread across the entire region for Tuesday night and lift to
the north on Wednesday with rising heights across the region. A
surface low around the Texas panhandle will deepen as it pushes
northeast around Missouri. The upper trough associated with this
strong storm system will also take on a negative tilt by Wednesday
evening across the south central Plains. There will be plenty of
shear and instability with this system, which spells another
round of severe weather after this weekend for late Wednesday
night into early Thursday morning with the cold front passage.

SPC continues to highlight this system in its 4 to 8 day outlook
for the delta region. Will hold off on any HWO graphics until we
get through the Saturday night system. This system will bear
watching. Looking beyond the rains will exit the region by
Thursday night as high pressure builds in from the Plains On
Friday. The Euro was a little slower with the rains departing by
early Friday. Went with the faster GFS model given the
increasingly progressive pattern. As far as temps are concerned,
our warmest day in the longer range will be on Wednesday with
highs pushing around 80 in the south. We will have some cool
nights in the 40s and 50s in the wake of several fronts before
moderating temperatures develop. Looking ahead it looks like next
weekend will be dry./17/

&&

.AVIATION...
06Z TAF discussion:
IFR category stratus will be the main concern overnight through
early Saturday morning, and it seems mixing will be enough to
limit significant fog formation. Increased mixing will raise
ceilings and southerly winds mid/late Saturday morning, then
expect VFR category ceilings to prevail for the most part Saturday
afternoon. Surface wind gusts at GLH/GWO will exceed 30kt at
times. A few SHRA will be possible, but the TSRA potential will
largely hold off until Saturday night period as a line of storms
pushes across the area with a cold front. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       84  58  62  51 /  27  88  70  81
Meridian      82  61  63  54 /  35  83  74  86
Vicksburg     83  56  62  49 /  24  88  67  79
Hattiesburg   83  65  68  57 /  38  61  78  76
Natchez       83  58  63  52 /  25  88  77  75
Greenville    79  53  60  46 /  44  89  37  53
Greenwood     80  54  63  47 /  29  89  46  69

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory from noon today to midnight CST tonight for MSZ018-
     019-025-034-035-040-041.

LA...Wind Advisory from noon today to midnight CST tonight for
     LAZ007>009-015-016-023.

AR...Wind Advisory from noon today to midnight CST tonight for ARZ074-
     075.

&&
Hazardous weather outlook, Feb 24, 6:49 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
649 AM CST Sat Feb 24 2018

ARZ074-075-LAZ007-MSZ018-019-034-251300-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Washington-
649 AM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today through Tonight

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

FLOODING
THREAT...Elevated
TIMING...Tonight

A wind advisory is in effect for southerly winds gusting up to 40
mph this afternoon and evening.

For tonight, a squall line containing damaging winds and potential
tornadoes will move across the area late this evening. Brief, but
intense rainfall rates could cause flash flooding.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ024>026-MSZ028>033-036>039-042>056-059>063-251300-
Catahoula-Tensas-Concordia-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-
649 AM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today through Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

Southerly winds will gust up to 35 mph this afternoon and
evening.

For tonight, a squall line containing the potential for damaging
winds and perhaps a tornado will move across the area, mainly from
late evening into the early morning. Brief, but intense rainfall
rates could cause flash flooding.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flooding is possible for portions of north central
Mississippi, portions of northeast Louisiana, portions of
northwest Mississippi, northeast Mississippi, all of central
Mississippi, and all of south central Mississippi Sunday
through Sunday night.

There is limited threat for flash flooding as another round of
potentially heavy rainfall is expected from late Sunday through
Sunday night.

(www.weather.gov/images/jan/graphicast/image4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ008-009-015-016-023-MSZ025>027-035-040-041-251300-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-Leflore-
Grenada-Carroll-Humphreys-Issaquena-Sharkey-
649 AM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
west central Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Today through Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

FLOODING
THREAT...Elevated
TIMING...Tonight

A wind advisory is in effect for southerly winds gusting up to 40
mph this afternoon and evening.

For tonight, a squall line containing the potential for damaging
winds and perhaps a tornado will move across the area, mainly from
late evening into the early morning. Brief, but intense rainfall
rates could cause flash flooding.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flooding is possible for portions of north central
Mississippi, portions of northeast Louisiana, portions of
northwest Mississippi, northeast Mississippi, all of central
Mississippi, and all of south central Mississippi Sunday
through Sunday night.

There is limited threat for flash flooding as another round of
potentially heavy rainfall is expected from late Sunday through
Sunday night.

(www.weather.gov/images/jan/graphicast/image4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ057-058-064>066-072>074-251300-
Jasper-Clarke-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
649 AM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Today through Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight

FLOODING
THREAT...Limited
TIMING...Tonight

Southerly winds will gust up to 30 to 35 mph this afternoon and
evening.

For tonight, a squall line containing the potential for damaging
winds will move across the area, mainly from late evening into
the early morning. Brief, but intense rainfall rates could cause
flash flooding.

(www.weather.gov/images/jan/graphicast/image1.png)
(www.weather.gov/images/jan/graphicast/image2.png)
(www.weather.gov/images/jan/graphicast/image3.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flooding is possible for portions of north central
Mississippi, portions of northeast Louisiana, portions of
northwest Mississippi, northeast Mississippi, all of central
Mississippi, and all of south central Mississippi Sunday
through Sunday night.

There is limited threat for flash flooding as another round of
potentially heavy rainfall is expected from late Sunday through
Sunday night.

(www.weather.gov/images/jan/graphicast/image4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FLOODING*
Extreme...Confident in significant flooding.
Significant...Significant flooding possible.
Elevated...Confident in flooding.
Limited...Flooding possible.

*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
 or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   www.weather.gov/jan/precipmaps

River Forecast Center...
   www.weather.gov/lmrfc/
Significant River Flood Outlook...
   www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 8:08 AM CSTRiver Flood WarningJANMadison, Yazoo25 days
Feb 24, 5:19 PM CSTSpecial Weather StatementJANHolmes26 min
Feb 24, 5:21 PM CSTSpecial Weather StatementJANYazoo24 min
Feb 24, 5:38 PM CSTSpecial Weather StatementJANCarroll37 min
Feb 24, 5:47 PM CSTSpecial Weather StatementJANHolmes28 min

Nearby

River Flood Warnings in Mississippi, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.